Hail, Seneca
- When
- August 18, 2:35 PM EST
- Where
- Seneca County, Tiffin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -83.167
Penny size hail was observed.
7 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 1:02 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 202 PM EDT WED AUG 18 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT) WEAK CONVECTION HAS BEEN MOVING SLOWLY EAST ACROSS ILLINOIS AND INDIANA WITH SOME CELLS DISSIPATING WHILE OTHERS DEVELOP. A FEW WEAK CELLS DEVELOPED OVER NORTH CENTRAL OHIO THIS AFTERNOON. DEW POINTS HAVE BEEN ON THE INCREASE THROUGH THE DAY AND HAVE CLIMBED INTO THE UPPER 60S IN THE WEST AND SOUTHWEST PORTIONS OF THE FORECAST AREA. MODEL SOUNDINGS INDICATE DESTABILIZATION WILL OCCUR THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE FORECAST AREA. SPC HAS SHIFTED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO ABOUT AS FAR EAST AS CLEVELAND TO MANSFIELD LINE THIS PERIOD. COLD FRONT IS PROGGED TO MOVE SOUTHEAST OVER THE AREA TOWARD THE LATTER HALF OF THE NIGHT. NGM GUIDANCE RUNNING VERY LOW FOR POPS TONIGHT BUT FEEL THIS IS UNDER DONE WITH THE FRONT MOVING THROUGH THE AREA SO WILL RAISE POPS TO 60 PERCENT AFTER MIDNIGHT AND KEEP A 50 POP THIS EVENING. COLD FRONT IS PROGGED TO STALL ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA THURSDAY. I THINK WITH THE FRONT BEING SO CLOSE...I WILL KEEP AT LEAST A MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS. FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT THURSDAY NIGHT AND UPWARD VERTICAL MOTION BEGINS TO INCREASE AS WELL. MOISTURE CONVERGENCE WILL ALSO BE PRESENT HELPING TO ENHANCE PRECIPITATION THREAT. WILL MENTION A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. FRIDAY LOOKS LIKE IT IS SHAPING UP TO BE A WASH OUT AS WARM FRONT BECOMES NEARLY STATIONARY OVER THE FORECAST AREA. MODELS ARE ALL IN AGREEMENT THAT WAVE OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE FRONT FRIDAY AFTERNOON. FORECAST AREA ALSO BECOMES INFLUENCED BY THE UPPER LEVEL RIGHT REAR QUAD OF THE JET STREAM AND WOULD LEAD ME TO BELIEVE DEEPENING OF THE SURFACE LOW WILL OCCUR OVER THE FORECAST AREA. HENCE...POTENTIAL FOR PERIODS OF HEAVY RAIN EXPECTED... ESPECIALLY FRIDAY AFTERNOON INTO THE EVENING PERIODS. WILL BUMP UP POPS TO LIKELY CATEGORY THROUGH THE DAY AS WAVE WILL BRING ENHANCED PRECIPITATION TO THE AREA. WILL NOT DEVIATE TOO MUCH FROM GUIDANCE TEMPERATURES THROUGH THE PERIOD. && .LONG TERM (SATURDAY THROUGH WEDNESDAY) HIGH PRESSURE IS PROGGED TO BUILD EAST ACROSS THE AREA SATURDAY PUMPING COLD AIR INTO THE AREA FROM THE NORTH. DRIER AIR WORKS INTO THE AREA BY MID AFTERNOON AND SHOULD BRING A QUICK END TO THE PRECIPITATION. EXPECTING STRONG SUBSIDENCE TO OCCUR SATURDAY NIGHT INTO SUNDAY AND THIS SHOULD ALLOW SKIES TO GRADUALLY CLEAR OUT. SUNDAY LOOKS TO BE A PLEASANT DAY WITH LOTS OF SUNSHINE. MONDAY WILL SEE SOME INCREASING CLOUDS BUT SHOULD REMAIN DRY THROUGH THE DAY. ANOTHER COLD FRONT APPROACHES THE AREA MONDAY NIGHT INTO TUESDAY. INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY WITH THE FRONT. WILL KEEP THIS MINIMAL CHANCE FOR NOW. WITH COLD AIR FILTERING INTO THE AREA SATURDAY...FEELING IS THAT MOST OF THE DAY WILL HOLD IN THE UPPER 60S BUT THEN AS SUN COMES OUT SOME WARMING TO THE LOWER 70S IS LIKELY. OTHER THAN THAT...WILL STAY CLOSE TO LONG RANGE GUIDANCE TEMPERATURES THROUGH THE PERIOD. && .AVIATION (18Z-18Z)... EXPECT ISOLD/SCT TSTM TO DVPL DURG THE AFTN IN AXIS OF INSTAB ACRS MUCH FA. OTRW SCT-BKN CU THIS AFTN AND ERY TNGT. BRING IN CAT TSTMS/SHWRS ABT 3HRS AHEAD AND BEHIND FNT. FNT SHUD RCH TOL AREA ARND 08Z CLRGG E AVN SITES ARND 12Z THU. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. && SHORT TERM...LOMBARDY LONG TERM...LOMBARDY AVIATION...WCR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 606 AM EDT WED AUG 18 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191005- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 606 AM EDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE... SOME OF THE THUNDERSTORMS THAT DEVELOP TONIGHT COULD APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
Thunderstorm winds downed several large trees.
Penny size hail was observed five miles northwest of Willard.
Thunderstorm winds downed one large tree and several limbs.
Penny size hail was observed two miles south of Bloomville.
Penny size hail was observed.
Thunderstorm winds downed two trees.
Penny size hail was observed northwest of New London.
Penny size hail was observed.
Penny to quarter size hail was observed south of Wellington.
Thunderstorm winds downed several large limbs north of Mansfield.
Thunderstorm winds downed a large tree in Congress and a second tree in Wooster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420376, 5420377, 5420378, 5420381, 5420382, 5420379, 5420473, 5420380, 5420476, 5420475, 5420474, 5420477.